Naked
Truths

Does The Pill Make You Gain Weight Or Make Your Breasts Bigger?

Does The Pill Make You Gain Weight Or Make Your Breasts Bigger?

Thu, May 16, 19 - Emma Holmes

Some of us gals have a love-hate relationship with the Pill; obviously it’s great to be protected against unwanted pregnancy but there’s no such thing as a free lunch, so to speak. The Pill can wreak havoc on our bodies, after all its main function is to disrupt our natural balance and our cycle so we don’t ovulate. One of the unwanted side effects that some women experience is weight gain, which can also lead to breast growth. There's not a great deal of information to go off which can be a little frustrating for young women who are new to the world of oral contraceptives. To help us understand the topic of the Pill and weight gain a little better Dr HANX, aka, HANX co-founder Dr Sarah Welsh offered some valuable gynaecological advice.

What does the research say about the Pill and weight gain?

The combined pill (containing oestrogen and progesterone) works by suppressing your natural hormones and cycle. The contraceptive pill has been around for decades now, and the newer pills contain lower amounts of synthetic hormones, meaning fewer side effects. Hence, the previous generation of Pills may have had side effects of more significant changes in weight, in comparison to the Pill nowadays.There’s currently no concrete evidence suggesting the contraceptive pill causes weight gain. However, like any medication, the Pill has side effects and these vary from person to person.

Your overall health, and other medical conditions and your genes all affect your response to medications and whether you have side effects. The only way to really know is to try it and see. If you’re considering the Pill as an option, the possibility of weight gain shouldn’t be the deciding factor as it is an uncommon side effect.

We asked Dr Sarah Welsh straight up ‘does the Pill make you put on weight’ and this is what she had to say, “The vast majority of women do not gain weight due to taking the Pill, but it is a possible side effect for a few women. Although there is no study suggesting the Pill causes significant weight gain, anecdotally some women do report mild to moderate weight gain when taking the Pill.

How could the Pill still make you gain weight? 

There are some effects the Pill can have that consequently result in weight gain, including water retention and increased appetite. High levels of oestrogen can cause both, but due to the new generation of pills being very low in synthetic oestrogen (less than a third of the initial contraceptive pills launched in the 1950/60s), these side effects are not common.

Water retention 

Oestrogen stimulates a compound in the kidneys that promotes retention of fluid. Water retention is the most common in the first few weeks or months when starting the Pill. Although the oestrogen content in Pills is too low to cause this response in most, some women are more susceptible to water retention than others.

Increase in appetite

Some women find that contraceptive pills stimulate their appetite, and often this includes eating more dense and calorific foods. Again, this is down to oestrogen levels, and varies from woman to woman. If you’re already prone to craving delicious carby foods like pizza, then there’s a good chance that when your appetite is stimulated this is the kind of food you’ll want to eat. It largely comes down to what kind of food you’re into.

Increased appetite on the pill

Other explanations for weight gain on the Pill 

There are so many reasons why you could be gaining weight, and as this is multi-factorial, it is often hard to pinpoint one cause. Significant weight gain is unlikely solely because of the Pill. Think about whether any other aspects of your lifestyle have changed, such as diet, exercise, stress and alcohol, as these are all contributing factors to weight changes. As well as these lifestyle factors, young women often start the Pill at a time when they are naturally putting on more weight. For example during puberty and entering adulthood.

Can the mini pill (progesterone-only pill) also lead to weight gain? 

The progesterone-only pill (as the name suggests) doesn’t contain any oestrogen, which is often the driver for side effects such as weight gain. However, in some cases, women do experience minimal weight gain from the mini pill, although this is rare and studies do not support that progesterone pills cause weight gain. If you do however notice body weight gain after starting a progesterone-only pill, this is likely only short-term.

Does the pill make your breasts bigger?

We went straight to Dr Sarah Welsh for a non nonsense answer on this one.

Breast tissue responds to the oestrogen hormone, but the synthetic oestrogen present in the Pill is such a low dose it is rare for women to notice any significant breast enlargement. However, some women do feel heightened breast tenderness or slightly larger when taking the pill, and again, this is very dependent on the individual.

Bigger breasts on the pill

What should you do if you notice weight changes? 

Try watching your diet and get active

As we all know, weight gain can be managed by diet and exercise, though it is often harder said than done. You can be honest with yourself about your overall lifestyle and assess whether you can make changes to your diet or exercise habits. If you want to lose weight, please don’t put pressure on yourself to lose it quickly. Find a type of exercise which you enjoy which doesn’t necessarily have to be a traditional form of exercise like spinning. If you love shaking your booty, sign up to dance classes, it’s a very enjoyable, effective way of burning calories. As for food try not to label foods as ‘good’ or ‘bad’, as this will only foster a negative relationship with food which can have repercussions later down the line. Try reducing your portion sizes, minimising alcohol intake and cutting back on sugary foods. Reducing your salt intake and avoiding refined carbs can help combat water retention.

Finally pick three things you love about your body and remind yourself of them every day because you are beautiful inside and out. Please see your GP or gynaecologist if you feel that the Pill is affecting your weight or you’re having any unwanted side effects, as there are many other contraceptive options available.

Address the underlying cause aka hormones

Most contraceptive options contain hormones, including the contraceptive patch, injection and the Mirena intrauterine coil all of which can cause side effects. You can avoid the side effects of hormonal contraception by using natural condoms like HANX. Our condoms are made of 100% natural latex, and are free from nasty chemicals, parabens and animal by-products. Buy your hormone-free HANX here.

HANX, hormone free, natural contraception